Re: Is effexor worth the withdrawal problems?
In my opinion, the withdrawal syndrome associated with discontinuing Effexor (and Paxil) is not worth its therapeutic benefits. From what I've read, 40% of people who discontinue Effexor suffer the withdrawal syndrome, which starts when you begin weaning off the medication and can last anywhere from 3 weeks to 6 months after your last dose. What really disturbs me, even more than the debilatating physical symptoms (nausea, vertigo, brain shocks, aching joints/muscles, etc.) is the depressive crash.
I think that Effexor should only be used as a second line of defence, when a large number of other drug therapies have been tried first and failed, and only if the person is suffering from severe depression.
FYI - it took me 5 weeks to wean off 300 mg/day of Effexor (the side-effects were too severe to do it any quicker and it was causing hypertension so I had to do it fast), and I was so sick (physically and emotionally) that I had to quit work and go on medical leave - the depressive crash was bizzare and intense - I was constantly weaping and even suicidal one day (and I've never gone there before).
Part of the problem is that very few doctors/psychiatrists are aware of the withdrawal syndrome, how debilatating it is or how long lasting, and don't understand (or believe) what their patients are going through and don't know how to treat it.
Say no to Effexor.
Be well and good luck.